Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Aberdeen, SD

June 18, 20144 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 4:15 AM CDT for 4 counties in South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2014, 4:15 AM CDT (09:15 UTC)
Expired
Jun 18, 2014, 5:15 AM CDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 130 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS53 KABR 180915
SVRABR
SDC021-031-041-129-181015-
/O.NEW.KABR.SV.W.0041.140618T0915Z-140618T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM MDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 415 AM MDT/515 AM CDT/

* AT 310 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES SOUTH OF BULLHEAD TO 5 MILES SOUTH OF
  LITTLE EAGLE TO 7 MILES EAST OF TRAIL CITY TO 7 MILES SOUTHWEST OF
  BLACKFOOT TO 8 MILES NORTHWEST OF SWIFTBIRD...MOVING NORTHEAST AT
  35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLACKFOOT AND LITTLE EAGLE AROUND 320 AM MDT.
  GRAND RIVER CASINO AND MOBRIDGE AROUND 425 AM CDT.
  WAKPALA AND INDIAN CREEK REC AREA AROUND 430 AM CDT.
  NEW EVERETS RESORT AND SWAN CREEK REC AREA AROUND 435 AM CDT.
  GLENHAM AROUND 440 AM CDT.
  MCLAUGHLIN AROUND 345 AM MDT.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 201 AND 230.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 176 AND 194.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 144 AND 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4595 10102 4595 10027 4584 10009 4562 9997
      4542 9995 4494 10083 4519 10089 4537 10112
      4540 10147 4596 10105
TIME...MOT...LOC 0914Z 224DEG 29KT 4564 10104 4563 10077
          4550 10056 4528 10044 4517 10044

HAIL...1.00IN
WIND...60MPH

$$
DORN
2 follow-up statements
927 
WWUS53 KABR 180939
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 AM CDT WED JUN 18 2014

SDC021-031-041-129-181015-
/O.CON.KABR.SV.W.0041.000000T0000Z-140618T1015Z/
DEWEY SD-CORSON SD-CAMPBELL SD-WALWORTH SD-
339 AM MDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WALWORTH...WESTERN CAMPBELL...EASTERN CORSON AND NORTHEASTERN DEWEY
COUNTIES UNTIL 415 AM MDT/515 AM CDT/...

AT 338 AM MDT/438 AM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM MCLAUGHLIN TO MAHTO TO 6 MILES NORTHEAST OF
MOBRIDGE TO SWAN CREEK REC AREA...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MCLAUGHLIN AND GLENHAM AROUND 445 AM CDT.
  AKASKA AROUND 455 AM CDT.
  KENEL AROUND 405 AM MDT.
  SELBY AROUND 510 AM CDT.
  LAKE HIDDENWOOD REC AREA AND POLLOCK AROUND 515 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4513 10049 4540 10065 4543 10094 4567 10126
      4596 10105 4595 10102 4595 10027 4584 10009
      4562 9997 4542 9995
TIME...MOT...LOC 0939Z 235DEG 25KT 4576 10084 4575 10057
          4562 10036 4529 10024

HAIL...0.88IN
WIND...60MPH

$$
DORN
955 
WWUS53 KABR 181010
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT WED JUN 18 2014

SDC021-031-041-129-181020-
/O.EXP.KABR.SV.W.0041.000000T0000Z-140618T1015Z/
DEWEY SD-CORSON SD-CAMPBELL SD-WALWORTH SD-
410 AM MDT WED JUN 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WALWORTH...WESTERN
CAMPBELL...EASTERN CORSON AND NORTHEASTERN DEWEY COUNTIES WILL EXPIRE
AT 515 AM CDT/415 AM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 4513 10049 4540 10065 4543 10094 4567 10126
      4596 10105 4595 10102 4595 10027 4584 10009
      4562 9997 4542 9995
TIME...MOT...LOC 1010Z 235DEG 25KT 4588 10059 4587 10032
          4574 10011 4541 9999

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:34 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 18, 12:34 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1234 AM CDT WED JUN 18 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

CUT BACK SIGNIFICANTLY ON POPS TONIGHT. ONGOING CONVECTION OVER
WESTERN SD AND EXTREME SOUTH-CENTRAL SD IS NOT EXPECTED TO PROGRESS
VERY FAR INTO THIS CWA TONIGHT. INDIVIDUAL CELLS ARE ALMOST
STATIONARY. STILL ANTICIPATING AN ACTIVE WEATHER DAY ON WEDNESDAY
THOUGH SO LEFT POPS ALONE BEYOND 15Z.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
LOW CLOUDS ACROSS THE CWA WERE SLOW TO BREAK OUT WITH SEVERAL AREAS
STILL CLOUDY ALONG THE SOUTHERN CWA. THIS HAS ALLOWED THE CAPPING
INVERSION TO ONLY WEAKEN SLOWLY ALONG WITH A SLOW INSTABILITY
BUILDUP. THUS...EXPECT THE CONVECTION OUT IN WESTERN SD TO MAKE
ITS WAY SLOWLY EAST INTO OUR WESTERN CWA LATE THIS EVENING AND
BECOME ELEVATED. WITH THE CAPPING EAST ALONG WITH THE WARM FRONT
WELL SOUTH TONIGHT...THESE STORMS WILL HAVE A HARD TIME MAKING FAR
EAST TONIGHT. THE BEST CHANCES OF STORMS FOR THE CWA WILL HAVE TO
WAIT UNTIL THE MAIN UPPER LEVEL TROUGH OUT WEST MAKES ITS WAY
SLOWLY EAST INTO OUR REGION WEDNESDAY AND WEDNESDAY NIGHT AND
THROUGH THE REGION THROUGH THURSDAY NIGHT. WEDNESDAY AFTERNOON AND
EVENING WILL BE INTERESTING IF WE CAN RECEIVE MORE SURFACE
HEATING AS THE WARM FRONT BEGINS TO SURGE NORTHWARD. PWATS
..INSTABILITY...AND DEEP LAYER SHEAR ALONG WITH LOW LEVEL TURNING
SHOULD ALL BE ADEQUATE FOR SOME SEVERE STORMS AND HEAVY RAINFALL.
THE SLOW MOVEMENT OF THE UPPER LOW...HIGH PWATS ALONG WITH A DEEP
SOUTH TO NORTH FLOW...COULD HAVE SOME TRAINING STORMS WITH HEAVY
RAINFALL. WITH LOW FLASH FLOOD GUIDANCE COULD HAVE SOME LOCAL
FLOODING. OTHERWISE.. HIGHS WILL BE MOSTLY IN THE UPPER 70S TO MID
80S ON WEDNESDAY AND A LITTLE COOLER ON THURSDAY WITH MORE CLOUDS
AND RAINFALL.

.LONG TERM...FRIDAY THROUGH TUESDAY

UPPER LOW THATS CURRENTLY ROTATING ACROSS THE NORTHERN
ROCKIES/NORTHWEST CONUS WILL SLOWLY SHIFT EAST OVER THE NEXT FEW
DAYS AND BY FRIDAY...WILL STILL BE MOVING EAST ACROSS SOUTHERN
CANADA. WEAK SHORTWAVE ENERGY COMBINED WITH A SUBTLE SFC BOUNDARY
MAY BRING A FEW SHOWERS AND STORMS TO EASTERN PARTS OF THE AREA
FRIDAY INTO FRIDAY NIGHT. PRETTY QUESTIONABLE SETUP HERE THOUGH SO
WILL HAVE LOW POPS. MODELS IN PRETTY GOOD AGREEMENT IN SHOWING
SATURDAY TO BE RATHER QUIET. TEMPERATURES WILL BE MILD/WARM WITH
HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF MVFR/VFR STRATUS OVER THE REGION. EXPECT MVFR CIGS TO
IMPACT ALL TAF SITES INTERMITTENTLY TONIGHT AND INTO WEDNESDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE MOVING UP FROM THE SOUTH
TOWARD KATY RIGHT NOW...AND MAY MAKE IT ALL THE WAY TO KATY BEFORE
DISSIPATING. WILL MONITOR THAT. ALSO...STRONG TO SEVERE
THUNDERSTORMS ARE SLOWLY MARCHING ACROSS WESTERN SOUTH DAKOTA AT
THIS TIME AS WELL...AND MAY MAKE IT ALL THE WAY TO KMBG /APPX
1030Z/ AND KPIR /APPX 0930Z/ EARLY THIS MORNING. WILL MONITOR
THAT.

AFTERNOON/EVENING THUNDERSTORMS ARE ALSO POSSIBLE ON
WEDNESDAY...HOWEVER THERE IS ONLY LOW CONFIDENCE IN TIMING AND
EVOLUTION OF STORMS NEAR THE TAF SITES. LINGERING STRATUS MAY
IMPACT DEVELOPMENT THOUGH ALL OTHER PARAMETERS INDICATE THE
ATMOSPHERE WILL BE ABLE TO OVERCOME THE INHIBITION...ESPECIALLY IN
THE EAST. TIMING IS IN QUESTION SIMPLY DUE TO THE MODEL
INCONSISTENCIES IN PROGRESSION OF THE LOW ACROSS THE DAKOTAS WHICH
WILL BE THE MAIN FOCUS POINT. ANY THUNDERSTORMS THAT DO DEVELOP ON
WEDNESDAY WILL LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE
HAIL..HEAVY RAIN..AND POSSIBLY EVEN A TORNADO.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...WISE/DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 4:43 AM CDT, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT TUE JUN 17 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
443 AM CDT TUE JUN 17 2014 /343 AM MDT TUE JUN 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL INTENSIFY OVER THE NEXT COUPLE OF
DAYS...BRINGING ADDITIONAL STORM CHANCES TO THE REGION.
TODAY...STORMS ARE POSSIBLE...MAINLY FOR PARTS OF WESTERN AND
SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LOW PRESSURE SYSTEM MOVES NORTHEAST...CENTERING OVER EAST
CENTRAL SOUTH DAKOTA. STORMS ARE LIKELY...AND SOME MAY BECOME
SEVERE. THE BEST CHANCE OF SEVERE WILL BE ACROSS PARTS OF NORTHERN
AND EASTERN SOUTH DAKOTA. HAIL...WIND AND TORNADOES ARE POSSIBLE
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND WEDNESDAY.

SERR

In the hours before

Local storm report, Jun 18, 3:59 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND GST     TIMBER LAKE             45.43N 101.07W
06/18/2014  E50 MPH          DEWEY              SD   LAW ENFORCEMENT

            NICKLE SIZE HAIL AND 50 MPH WINDS IN TIMBER LAKE

&&

EVENT NUMBER ABR1400429

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:58 AM CDTSevere Thunderstorm WarningABRDewey62 min
Jun 18, 2:33 AM CDTSevere Thunderstorm WarningABRDewey, Stanley57 min
Jun 18, 3:27 AM CDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jun 18, 3:30 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully60 min
Jun 18, 4:29 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully61 min
Jun 18, 5:29 AM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth61 min
Jun 18, 5:30 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully60 min
Jun 18, 7:11 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 18, 8:06 AM CDTSevere Thunderstorm WarningABRDewey, Stanley54 min
Jun 18, 8:58 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully62 min
Jun 18, 1:10 PM CDTSevere Thunderstorm WarningABRCorson50 min
Jun 18, 1:28 PM CDTSevere Thunderstorm WarningABRDewey, Potter62 min
Jun 18, 1:57 PM CDTSevere Thunderstorm WarningABRCorson, Dewey63 min
Jun 18, 2:30 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth60 min
Jun 18, 3:14 PM CDTFlash Flood WarningABRCorson, Dewey6 hr
Jun 18, 3:26 PM CDTSevere Thunderstorm WarningABRCorson34 min
Jun 18, 4:36 PM CDTFlash Flood WarningABRCampbell, Corson, Dewey6 hr
Jun 18, 4:40 PM CDTSevere Thunderstorm WarningABRCampbell35 min
Jun 18, 5:26 PM CDTFlash Flood WarningABRCampbell, Corson, Dewey, Potter, Walworth6 hr
Jun 18, 5:55 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth50 min
Jun 18, 6:02 PM CDTTornado WarningABRBuffalo, Hand, Hyde28 min
Jun 18, 6:19 PM CDTTornado Warning Tornado observedABRHand, Hyde26 min
Jun 18, 6:27 PM CDTTornado WarningABRBuffalo, Hand33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.